Dr. Robert Wachter, chief of medicine at UCSF says many of these side effects could last two to three days. Dr. Wachter says side effects after the second shot are more common because the immune response to the second shot is even stronger than the response to the first shot.
Luz Pena: "Having side effects is not a bad thing?"
Dr. Wachter: "No, it's not. The way I think about them is it is a sign that it's working. What is a little funky about that of course as soon as you say that people say 'Oh I didn't have side effects. Does that mean it's not working?' The answer is: no. These two things turn out to be true. The side effects are a sign that your body is producing its immune response. Not having side effects, you should consider yourself lucky, but the vaccine seems to work as well in people who didn't have side effects."
Pleasanton Resident Will Anz received his second Pfizer shot on March 24 and experienced side effects several hours after the vaccination.
"I play recreational hockey and I play goalie and I felt like I played 4 games of hockey in a row. That's how much my body ached. From my neck and shoulders to my ankles," said Anz.
San Jose resident, Anastasia, is experiencing similar side effects after receiving her second Pfizer shot on Thursday, April 15.
Luz Pena: "How are you feeling?"
Anastasia: "Feeling okay. A little bit better than yesterday," and added, "I just had a really rough night. I think I slept an hour maybe. I just tossed and turned because I just had full body aches and I'm still experiencing that today just taking Tylenol and getting chill here and there."
Dr. Wachter says body aches, a slight fever, and chills are a sign that your body is having an immune response.
#COVID19 | On Wednesday, I got my 2nd #Pfizer💉! 🥳— Luz Peña (@LuzPenaABC7) April 16, 2021
All good now 🙌🏽. Immune system doing its thing!
So, I’m doing a story about it tonight.
▪️Did you have any side effects after your 2nd #Pfizer or #Moderna shot?
Let me know:⬇️ pic.twitter.com/hBqpYK3M14
Luz Pena: "Why is it that women and younger people are having more side effects than the older folks?"
Dr. Wachter: "The younger is easier than the women. The answer to women I don't think I know and I don't think we know. The answer to older vs. younger is younger people have a stronger more exuberant immune system. So the vaccine can induce what is called immunogenicity. Meaning your immune system kind of reacts and if you have a more powerful immune system which you do if you're younger."
Another side effect is insomnia. "I've heard of it. If system is revved up, could happen," said Dr. Wachter.
Many pointed out feeling the side effects of the vaccine 10-12 hours after that second shot.
"It's basically a code that gets your body to begin producing the spike protein. Which then your body starts saying 'oh this is foreign, I've never seen this before I'm going to develop antibodies to it.' That just takes a little bit of time. That whole manufacturing process to work," said Dr. Wachter.
What's the difference between a normal reaction to the vaccine and a reaction that you should be concerned about? Dr. Wachter says it's all about the timing. A bad reaction or an allergic happens in the first 15-20 minutes of getting vaccinated.
"Those occur in about 1 in 250,000 people and they are easily treated," said Dr. Wachter.
Dr. Wachter recommends to go in hydrated into your vaccination appointment and not to take any anti-inflammatory medicine before your shot. Only afterwards if you need it.
"Like Advil or Aleve which are anti-inflammatory medicine. So the idea of taking a medicine to decrease your body's inflammatory system when you actually want your body's inflammatory system to react to the vaccine that is a little dicey. In general the recommendation is not to take any of those medicines before the shot."
Even after two to three days of uneasiness, many who've gotten the second Pfizer or Moderna shot agree on one thing.
"Small, small price to pay compared to actually getting COVID. I would just encourage everybody to seek out getting vaccinated," said Anz.